Display options
Share it on
Full text links
Atypon

Ann Intern Med. 1977 Dec;87(6):717-9. doi: 10.7326/0003-4819-87-6-717.

Hepatic toxicity associated with gold therapy.

Annals of internal medicine

M Favreau, H Tannenbaum, J Lough

PMID: 412451 DOI: 10.7326/0003-4819-87-6-717

Abstract

Three patients with rheumatoid arthritis developed jaundice after initiation of chrysotherapy. Gold sodium thiomalate had been administered in dosages of 37.5, 60, and 110 mg in these patients before the onset of jaundice. Liver function studies indicated a cholestatic jaundice in all subjects. One patient underwent exploratory laparotomy because of progressive jaundice. Liver biopsy was done in two patients. In one patient significant bile stasis and thrombi were seen in the biliary tree. In another patient liver biopsy showed ballooning of hepatocytes with minimal cholestasis. All patients recovered spontaneously. Awareness of this rare complication may prevent unnecessary diagnostic and surgical procedures in patients with rheumatoid arthritis who may develop jaundice while receiving chrysotherapy.

Similar articles

Show all 138 similar articles

Cited by

Zimmerman HJ, Lewis JH.
Med Toxicol. 1987 Mar-Apr;2(2):112-60. doi: 10.1007/BF03260010.
PMID: 3553833

Gulliford MC, Archard NP, van't Hoff W.
Br Med J (Clin Res Ed). 1985 Jun 08;290(6483):1744. doi: 10.1136/bmj.290.6483.1744-b.
PMID: 3924236
Free PMC Article

Substances

MeSH terms

Publication Types

LinkOut - more resources